Alert archive / California / Wind Advisories in 2016
Wind Advisory 11, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 19, 2016, 2:17 PM PDT. It took effect at May 20, 2016, 12:00 PM PDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 19, 2016, 2:17 PM PDT (21:17 UTC)
- In effect from
- May 20, 2016, 12:00 PM PDT
- Expired
- May 21, 2016, 12:00 AM PDT
- In force
- 12 hr
- Issued by
- NWS Phoenix, AZ
The text
As transmitted.
797 WWUS75 KPSR 192117 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 217 PM MST THU MAY 19 2016 CAZ030>033-201230- /O.NEW.KPSR.WI.Y.0011.160520T1900Z-160521T0500Z/ JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW... LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER... EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS... IMPERIAL...THE SALTON SEA 217 PM PDT THU MAY 19 2016 ...WIND ADVISORY IN EFFECT FROM NOON TO 10 PM PDT FRIDAY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TO 10 PM PDT FRIDAY. * AFFECTED AREA...A LARGE PORTION OF SOUTHEAST CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK, PORTIONS OF THE SALTON SEA, THE IMPERIAL VALLEY, AND AREAS NEAR THE COLORADO RIVER VALLEY. * TIMING...WIND ADVISORY POSTED BETWEEN NOON AND 10 PM PDT FRIDAY. * WINDS...INCREASING AFTERNOON SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH. * IMPACTS...STRONG GUSTY WINDS HAVE THE POTENTIAL TO PRODUCE AREAS OF DENSE BLOWING DUST, AND SUDDEN WIND GUSTS AND CROSS WINDS HAZARDOUS TO VEHICULAR TRAFFIC. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN 30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND 58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. && $$
4 follow-up statements
696 WWUS75 KPSR 200953 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 253 AM MST FRI MAY 20 2016 CAZ030>033-202230- /O.CON.KPSR.WI.Y.0011.160520T1900Z-160521T0500Z/ JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW... LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER... EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS... IMPERIAL...THE SALTON SEA 253 AM PDT FRI MAY 20 2016 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 10 PM PDT THIS EVENING... * AFFECTED AREA...A LARGE PORTION OF SOUTHEAST CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK...PORTIONS OF THE SALTON SEA...AND IMPERIAL VALLEY. * TIMING...THIS AFTERNOON AND EVENING. * WINDS...SOUTHWEST WINDS INCREASING 20 TO 30 MPH WITH GUSTS TO 40 MPH. * IMPACTS...STRONG GUSTY WINDS HAVE THE POTENTIAL TO PRODUCE AREAS OF DENSE BLOWING DUST...REDUCED VISIBILITIES...AND SUDDEN WIND GUSTS WITH CROSS WINDS HAZARDOUS TO HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN 30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND 58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. && $$
407 WWUS75 KPSR 202110 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 210 PM MST FRI MAY 20 2016 CAZ030>033-210500- /O.CON.KPSR.WI.Y.0011.000000T0000Z-160521T0500Z/ JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW... LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER... EAGLE MOUNTAIN...BRAWLEY...CALEXICO...EL CENTRO...GLAMIS... IMPERIAL...THE SALTON SEA 210 PM PDT FRI MAY 20 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING... * AFFECTED AREA...A LARGE PORTION OF SOUTHEAST CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK...PORTIONS OF THE SALTON SEA...AND IMPERIAL VALLEY. * TIMING...THIS AFTERNOON AND EVENING. * WINDS...SOUTHWEST WINDS INCREASING 20 TO 30 MPH WITH GUSTS TO 40 MPH. * IMPACTS...STRONG GUSTY WINDS HAVE THE POTENTIAL TO PRODUCE AREAS OF DENSE BLOWING DUST...REDUCED VISIBILITIES...WITH SUDDEN GUSTS AND CROSS WINDS HAZARDOUS TO HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN 30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND 58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. && $$
599 WWUS75 KPSR 210456 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 956 PM MST FRI MAY 20 2016 ...GUSTY WINDS IN IMPERIAL COUNTY......JOSHUA TREE NATIONAL PARK...AND THE LOWER COLORADO RIVER VALLEY DIMINISHING THIS EVENING... CAZ030>032-210600- /O.EXP.KPSR.WI.Y.0011.000000T0000Z-160521T0500Z/ JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS- INCLUDING THE CITIES OF...COTTONWOOD VISITOR CENTER...KEYS VIEW... LOST HORSE...BLYTHE...CHIRIACO SUMMIT...DESERT CENTER... EAGLE MOUNTAIN 956 PM PDT FRI MAY 20 2016 ...WIND ADVISORY WILL EXPIRE AT 10 PM PDT THIS EVENING... GUSTY WEST WINDS CONTINUED TO SLOWLY TAPER OFF ACROSS PORTIONS OF IMPERIAL COUNTY...JOSHUA TREE NATIONAL PARK...AND THE LOWER COLORADO RIVER VALLEY THIS EVENING...AND AS OF 10 PM THEY HAD FALLEN BELOW WIND ADVISORY CRITERIA. ALTHOUGH WIND GUSTS MAY STILL EXCEED 30 MPH AT TIMES THROUGH MIDNIGHT...AND IN VERY ISOLATED SPOTS APPROACH ADVISORY CRITERIA...OVERALL THEY WILL DIMINISH DURING THE NIGHTTIME HOURS AND AS A RESULT THE ADVISORY HAS BEEN ALLOWED TO EXPIRE. MOTORISTS ACROSS IMPERIAL COUNTY...JOSHUA TREE NATIONAL PARK...AND THE LOWER COLORADO RIVER VALLEY SHOULD DRIVE WITH CAUTION OVERNIGHT AND BE ALERT FOR SUDDEN SHIFTING CROSSWINDS OR REDUCTIONS IN VISIBILITY DUE TO BLOWING DUST. $$ CAZ033-210700- /O.NEW.KPSR.DU.Y.0010.160521T0456Z-160521T0700Z/ /O.EXT.KPSR.WI.Y.0011.000000T0000Z-160521T0700Z/ IMPERIAL COUNTY- INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO... GLAMIS...IMPERIAL...THE SALTON SEA 956 PM PDT FRI MAY 20 2016 ...BLOWING DUST ADVISORY IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... ...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A BLOWING DUST ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT. * AFFECTED AREA...A LARGE PORTION OF SOUTHEAST CALIFORNIA INCLUDING JOSHUA TREE NATIONAL PARK...PORTIONS OF THE SALTON SEA...AND IMPERIAL VALLEY. * TIMING...THIS AFTERNOON AND EVENING. * WINDS...SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH. * VISIBILITY...FALLING BELOW 1 MILE AT TIMES. * IMPACTS...STRONG GUSTY WINDS HAVE THE POTENTIAL TO PRODUCE AREAS OF DENSE BLOWING DUST...REDUCED VISIBILITIES...WITH SUDDEN GUSTS AND CROSS WINDS HAZARDOUS TO HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN 30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND 58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. && $$
002 WWUS75 KPSR 210704 NPWPSR URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE PHOENIX AZ 1204 AM MST SAT MAY 21 2016 CAZ033-210900- /O.EXP.KPSR.DU.Y.0010.000000T0000Z-160521T0700Z/ /O.EXP.KPSR.WI.Y.0011.000000T0000Z-160521T0700Z/ /O.NEW.KPSR.DU.Y.0011.160521T0704Z-160521T0900Z/ /O.NEW.KPSR.WI.Y.0012.160521T0704Z-160521T0900Z/ IMPERIAL COUNTY- INCLUDING THE CITIES OF...BRAWLEY...CALEXICO...EL CENTRO... GLAMIS...IMPERIAL...THE SALTON SEA 1204 AM PDT SAT MAY 21 2016 ...BLOWING DUST ADVISORY IN EFFECT UNTIL 2 AM PDT EARLY THIS MORNING... ...WIND ADVISORY IN EFFECT UNTIL 2 AM PDT EARLY THIS MORNING... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A BLOWING DUST ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM PDT EARLY THIS MORNING. A WIND ADVISORY HAS ALSO BEEN ISSUED. THIS WIND ADVISORY IS IN EFFECT UNTIL 2 AM PDT EARLY THIS MORNING. * AFFECTED AREA...SOUTHWEST IMPERIAL COUNTY INCLUDING INTERSTATE 8 WEST OF EL CENTRO. * TIMING...TONIGHT THROUGH 2 AM * WINDS...SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 40 MPH. * VISIBILITY...FALLING BELOW 1 MILE AT TIMES. * IMPACTS...STRONG GUSTY WINDS HAVE PRODUCED AREAS OF BLOWING DUST...REDUCED VISIBILITIES...WITH SUDDEN GUSTS AND CROSS WINDS HAZARDOUS TO HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE READY FOR A SUDDEN DROP IN VISIBILITY. IF YOU ENCOUNTER BLOWING DUST OR BLOWING SAND ON THE ROADWAY OR SEE IT APPROACHING...PULL OFF THE ROAD AS FAR AS POSSIBLE AND PUT YOUR VEHICLE IN PARK. TURN THE LIGHTS ALL THE WAY OFF AND KEEP YOUR FOOT OFF THE BRAKE PEDAL. REMEMBER...PULL ASIDE...STAY ALIVE. A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS OF BETWEEN 30 AND 40 MPH ARE EXPECTED...OR WIND GUSTS OF BETWEEN 40 AND 58 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 19, 9:30 AM PDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 19, 9:30 AM PDT, 4 hours 47 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 930 AM MST THU MAY 19 2016 .SYNOPSIS... Dry weather will return to most of Arizona and southeast California today with only isolated showers along the Mogollon Rim and far eastern Arizona during the afternoon hours. Another large Pacific disturbance will move into the western states through the end of the week, lifting north of Arizona over the weekend. This system will bring breezy and cooler than normal temperatures back to the region. && .DISCUSSION... Upper level low has moved off well to the east of Arizona leaving behind a relatively dry and subsident northwesterly flow aloft. 12z plot data depicted anticyclonic flow across Arizona with 20-30m height rises. Moisture values were still elevated however, with PWAT values at 0.87 inches at San Diego and 0.75 inches at Tucson. Surface dewpoints over the lower deserts were mostly in the 40s at 8 am. IR imagery showed sunny skies area wide. Guidance remains consistent in calling for a short wave upper ridge to settle across the desert southwest today ahead of a deeper low developing along the nrn CA and PAC NW coast. The only threat for any precip over the area today will be across the higher terrain of southern Gila County, mainly east of Globe, where lingering low level moisture and very minimal CAPE values will allow for around a 10 percent chance of afternoon thunderstorms. Otherwise we can expect sunny skies today along with warming high temperatures; Phoenix will climb into the low to mid 90s with an official forecast high of 94 for Phoenix Sky Harbor airport. Current forecast looks to be in good shape and no updates needed. .PREVIOUS DISCUSSION... Early morning WV satellite imagery depicts one shortwave trough ejecting east through central NM while as stronger upstream negative PV anomaly deepens into the Pacific NW. In between, the local forecast area will enjoy a brief respite of shortwave ridging today where H5 heights hovering near 576dm yield temperature readings not terribly far from the seasonal average. Residual moisture around the H7 layer may support a few showers along the Rim and through the White mountains this afternoon; however, any convective elements through far eastern Gila County will be fighting a lack of synoptic scale ascent and could not get too enthusiastic over rainfall chances in this area. The aforementioned secondary upstream system will continue to amplify through the weekend with heights aloft reaching 2 to 3 normalized standard deviations below normal while propagating from northern CA into the Great Basin. Ahead of a channeled 120+kt jet streak cutting through southern NV, a steepening pressure gradient will force strengthening wind fields in the middle and lower troposphere while steady height falls promote deeper daytime mechanical mixing. Models are in very good agreement suggesting 30- 35kt winds within the H8-H7 layer Friday afternoon/evening along and behind a tight lower level theta-e/frontal boundary slicing into southeast CA. While these speeds are not extraordinary in a holistic sense, seasonally for the middle/end of May speeds in this range for these pressure levels extend towards the 99th percentile (though not nearly as extreme as points throughout northern AZ/S NV/UT where 40- 45kt winds will be common). Interrogation of numerical guidance and high resolution model output indicates the strongest winds through SE CA late Friday afternoon approaching advisory criteria, but likely only really experiencing the full wind gust brunt over ridge tops and through terrain gaps. Have added the mention of blowing dust in this region though forecast speeds may not generate extensively dense dust, but rather more local dust channels and lofted diffuse dust. Of somewhat more concern is an elevated fire danger, especially through parts of the Colorado River valley though uncertainty regarding fuel conditions precludes a watch at this point; however, have mentioned an elevated danger in the appropriate forecast products. By the end of the weekend, the primary cold core will lift northeast into the central/northern high plains leaving the SW Conus under quasi-zonal/marginally cyclonic flow. With the downstream flow over the eastern United States largely blocked by an omega-type pattern, a general troughing-like pattern will remain stuck over the West. A vast majority of operational and ensemble models forecast only low amplitude waves passing into the Great Basin, so there is little hope for appreciable moisture return into the forecast area. However, the good news is H5 heights will continue to oscillate around a 572-582dm range through at least the first half of the week equating to very comfortable late May temperatures in a slightly below normal category. Even 4-7 days in advance, model spread is fairly low yielding good confidence in this welcome forecast. && .AVIATION... South-Central Arizona including KPHX...KIWA and KSDL... No aviation concerns today as skies will remain mostly clear with only a few mid to high clouds. Winds will remain near or below 10 knots through the TAF period, following normal diurnal directional trends. Southeast California/Southwest Arizona including KIPL and KBLH... Confidence is high that the next low pressure system moving into the region today will bring gusty winds to both TAF sites. At KIPL winds will remain out of the southeast near 10 knots through the morning before switching to a more southwest direction this afternoon around 00Z. Winds will remain around 15-25 Kts with higher gusts up to 30 Kts until midnight when speeds begin to decrease. At KBLH, there will be south winds near 10 knots through this afternoon. Around 19Z, the winds will switch to a more southwest direction and remain near 15-20 knots with gusts up to 25 kts. Winds will lighten by this evening around 03Z. Skies will remain mostly clear with good visibilities over both TAF sites. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Saturday through Wednesday...By Saturday the low pressure system quickly moves east, shifting the strongest winds to South-Central Arizona. Winds, however, will not be as strong as Friday, ranging between 10 to 20 mph with locally higher gusts. Sunday through Wednesday winds will remain near or below 10 to 15 mph with typical upslope gustiness. Minimum humidity values through the period will remain in the low to mid teens. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...CB PREVIOUS DISCUSSION...MO AVIATION...Percha FIRE WEATHER...Hernandez/CB
Nearby
Wind Advisories in California, 2016Every wind advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.